Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Paducah, KY

January 25, 202119 counties in Kentucky; Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this flash flood watch at Jan 25, 2021, 10:50 AM CST for 19 counties in Kentucky; Mississippi County, New Madrid County, Missouri. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 10:50 AM CST (16:50 UTC)
Expired
Jan 25, 2021, 5:00 PM CST
In force
6 hr
Issued by
NWS Paducah, KY
Flood severity
None
All 21 counties

Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Webster County, KY, Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 46 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS63 KPAH 251650
FFAPAH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Paducah KY
1050 AM CST Mon Jan 25 2021

KYZ001>013-015>017-020>022-MOZ112-114-252300-
/O.NEW.KPAH.FF.A.0001.210125T1650Z-210125T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Webster-Hopkins-
Christian-McLean-Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Dixon, Madisonville, Hopkinsville, Calhoun, 
Greenville, Elkton, Charleston, and New Madrid
1050 AM CST Mon Jan 25 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

The National Weather Service in Paducah has issued a

* Flash Flood Watch for portions of western Kentucky and 
  southeast Missouri, including the following areas, in western 
  Kentucky, Ballard, Caldwell, Calloway, Carlisle, Christian, 
  Crittenden, Fulton, Graves, Hickman, Hopkins, Livingston, 
  Lyon, Marshall, McCracken, McLean, Muhlenberg, Todd, Trigg, 
  and Webster. In southeast Missouri, Mississippi and New 
  Madrid. 

* Until 5 PM CST this afternoon

* Many locations have already picked up from 2 to 3 inches of
  rainfall overnight and this morning. Additional rainfall amounts
  of 1 to 2 inches of rainfall will be possible in short time
  periods over the already saturated soil. 

* Flood prone areas will be especially susceptible to flooding
  today. Motorists should slow down, especially on area highways,
  as ponding of water and reduced visibilities will create 
  hazardous driving conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MEFFERT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood watch went out at Jan 25, 5:13 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jan 25, 5:13 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
513 AM CST Mon Jan 25 2021

.UPDATE...
Issued at 511 AM CST Mon Jan 25 2021

Updated Aviation discussion for the 12z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 245 AM CST Mon Jan 25 2021

Showers are lifting north into southeast Missouri and western
Kentucky along a prefrontal trough early this morning. This
activity...along with a few rumbles of thunder at times...will
continue to spread north through the morning hours. The onset of
the rain should allow the murky visibility values to improve a
bit across the southern half of CWA.

Additional convection across southwest Missouri and northwest
Arkansas will arrive later this morning into early afternoon as
the warm front lifts north toward the AR/TN borders, bringing more
locally heavy rain. The orientation of the rain and thunderstorms
parallel to the warm front could allow for training to occur.
This could lead to some isolated flooding problems. Again
considered issuing a flood watch of some kind, but given the
antecedent dry conditions, we are optimistic the soil can handle
this long duration rainfall event. A final round of showers and
isolated thunderstorms will occur this afternoon ahead of the
surface cold front. This precipitation will be more progressive,
and should not add much to rainfall totals. The storm total QPF
remains consistent from the last forecast package...with a swath
of 1.5 to 2.5" inches expected across southeast Missouri, south of
Highway 13 in southern Illinois, and western Kentucky. Totals
diminish to around 1" along Interstate 64.

With the trend of the warm front staying confined to Tennessee,
high temperatures will be limited to the 40s and 50s across the
CWA with the exception of locations immediately along the TN
border in western Kentucky, where temperatures will briefly rise
into the lower 60s. Being north of the warm front will keep the
severe threat minimal at best. The SPC has maintained a marginal
risk of severe weather for hail due to elevated instability, but
suspect any hail that does occur will be below severe limits.

The precipitation will end from west to east from this afternoon
into the early evening as the surface low exits the region to the
east. Model time- height cross sections show robust low level
moisture lingering behind the low, so have trended towards a
pessimistic sky forecast tonight through Tuesday, especially for
the northern half of the CWA.

.LONG TERM...(Wednesday through Sunday)
Issued at 245 AM CST Mon Jan 25 2021

The next system we continue to watch closely arrives on Wednesday.
It does seem the system has sped up a bit to where the impacts of
this incoming upper trough will be felt as early as Wednesday
morning and it will be out of the area by Wednesday evening. By
afternoon, best precipitation chances will be east of the
Mississippi River. The problem right now lies in the differences in
where the best moisture will be located. The NAM is an outlier
showing all the best moisture and any QPF south of us. The rest of
the deterministic models show fairly deep moisture arriving during
the morning hours across the area. Still think the PoP values will
need to be raised given the majority of the GEFS and ECWMF ensembles
are indicating precipitation. The NBM has been consistently plugging
in 30ish PoPs, which is a good start but believe the chances should
be higher.

The next big item of concern will be p-type. There have been several
different solutions over the past few days on what the
moisture/thermal profiles will look like across the CWA. Looking at
the latest soundings, it sure looks cold enough for snow just about
everywhere. Colder air actually moves in throughout the day as well
so that just reinforces the confidences that the p-type should be
mainly snow. This could lead to some minor snow accumulations
especially on grassy or elevated surfaces, since the surface
temperatures will be above freezing. Of course modifications will
continue to be made to the forecast as we obtain a better idea of
QPF over the next couple of days.

We are dry by Wednesday evening and this dry weather lasts through
Friday night. Thursday will be a cold day, much like Wednesday.
However, as we head toward the latter half of the week and into the
first part of the weekend, we will be jumping up in temperatures,
with lower to mid 40s on Friday and lower 50s on Saturday as an
upper level ridge slowly builds overhead.

Our next upper level system still looks to arrive over the weekend,
bringing a pretty good chance of rain on Saturday into Saturday
night.

&&

.AVIATION...
Issued at 511 AM CST Mon Jan 25 2021

Expecting widespread showers and scattered thunderstorms through
this afternoon...along with MVFR fog and low IFR or LIFR cigs.
Vsbys could briefly drop to IFR under heavier showers.
Precipitation will end from west to east from mid to late
afternoon. However, there will be plenty of lingering low level
moisture behind the departing surface low, so low IFR/LIFR cigs
will continue through the end of the TAFs period along with MVFR
fog restrictions.

Winds will be generally E-NE through 0z, sustained at 10-15 kts.
In the afternoon, gusts up to 20 kts are possible. Late tonight,
behind the surface low, winds will become southwest around 5 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DWS
LONG TERM...CW
AVIATION...DWS
Hazardous weather outlook, Jan 25, 3:09 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
309 AM CST Mon Jan 25 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
309 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorm activity is expected this
morning and afternoon across much of the region. Locally heavy
rainfall is possible, which may cause minor flooding issues.

An isolated strong to severe thunderstorm is possible Monday
morning and afternoon across much of the region. Large hail is the
primary hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some light wintry precipitation is possible across much of the
region on Wednesday. Impacts from this system are expected to be
minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but rainfall reports would
be appreciated.

DWS/CLW

In the hours before

Local storm report, Jan 25, 5:19 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND GST     4 SSW GRAVELTON         37.24N 90.27W
01/25/2021  M47 MPH          WAYNE              MO   MESONET

            MESONET STATION PMRM7 PIEDMONT MO.

&&

DWS
Local storm report, Jan 25, 6:12 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     HEAVY RAIN       5 W ASH HILL            36.77N 90.32W
01/25/2021  M1.89 INCH       BUTLER             MO   ASOS

            SIX HOUR RAINFALL TOTAL SINCE MIDNIGHT AT
            ASOS STATION KPOF POPLAR BLUFF MO.

&&

DWS
Local storm report, Jan 25, 7:44 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     FLOOD            1 NNE PADUCAH           37.08N 88.63W
01/25/2021                   MCCRACKEN          KY   TRAINED SPOTTER

            PARK AVENUE FLOODED AT 26TH STREET IN
            PADUCAH.

&&

DWS
Local storm report, Jan 25, 8:01 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     FLOOD            VAN BUREN               37.01N 91.01W
01/25/2021                   CARTER             MO   EMERGENCY MNGR

            LOW WATER CROSSINGS FULL. WATER OVER A COUPLE STREETS IN
            VAN BUREN.

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 6:49 AM CSTAreal Flood AdvisoryPAHBallard, Carlisle, Graves, McCracken6 hr
Jan 25, 7:23 AM CSTAreal Flood AdvisoryPAHCaldwell, Calloway, Christian, Livingston, Lyon, Marshall and 1 more6 hr
Jan 25, 10:11 AM CSTAreal Flood AdvisoryPAHBallard, Carlisle5 hr
Jan 25, 12:01 PM CSTFlash Flood WarningPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 2 more5 hr
Jan 25, 12:31 PM CSTAreal Flood AdvisoryPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more7 hr
Jan 25, 4:53 PM CSTSpecial Weather StatementPAHWebster22 min
Jan 25, 5:22 PM CSTRiver Flood WarningPAHChristian, Trigg5 hr
Jan 25, 8:04 AM CSTFlash Flood WarningPAHCarter5 hr

Nearby

Flash Flood Watches in Kentucky, 2021Flash Flood Watches in Missouri, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.